NOTE: Material on this page does not constitute medical advice. Consult with your physician concerning specific medical conditions.
The most common reason for severe muscle ache after anesthesia is the use of the muscle relaxant succinylcholine. This medication temporarily relaxes your muscles so that your anesthesiologist can place a breathing tube easily. This is a common practice when you receive a general anesthetic.
The good news is this side effect is not a serious health issue and it does not mean that anything went wrong. It is not an allergic reaction and you could safely receive this drug again.However, if you do receive succinylcholine again you are likely to have the same muscle soreness.
You should call your anesthesia provider and ask if you indeed did receive succinylcholine and tell them about your muscle soreness. In the future, if you you need surgery again be sure to mention your experience to your anesthesiologist. there are other muscle relaxing drugs that can be used which do not cause muscle pain and soreness.
It is possible that your loss of taste and spinal anesthesia are related. Cranial nerve disfunction has been reported after spinal anesthesia. The nerve responsible for taste is a cranial nerve. The most common cranial nerves affected are those going to the eye muscles.These occurances are rare. Lingular nerve dysfunction [loss of taste] is even rarer. It is thought that loss of spinal fluid associated with dura puncture at the time of administration of spinal anesthesia leads to loss of support and therefore tugging on the cranial nerves. The condition you have is called ageusia. Usually nerve function returns in a few weeks but some take longer and a few do not recover completely.
I recently underwent general anesthesia during a radical prostectomy. Almost immediately after the procedure I began to suffer from acid reflux which I never had before. It has been 7 weeks since my surgery and I still experience acid reflux at various times. I've read that this has to do with being intubated during my surgery. What happened to cause this and how should I go about treating this?
When a patient is intubated for a surgical procedure, the tube is placed in the trachea, so the anesthesiologist can supply oxygen and anesthetic agents to the patient’s lungs. We are not aware of any association between placement of an endotracheal tube and reflux of gastric contents into the esophagus. Reflux since the time of surgery may be related to surgical stress, increased acid production, and possibly an ulcer. If your symptoms persist, you should consult your personal physician.
I had surgery on 02/20/04 at about 10:00 PM and by about 02/25 or 02/26 I started feeling dizzy or faint. Is this a common side effect of anesthesia or not? My follow up visit to the Surgeon is not till 03/04 and I was wondering if this is abnormal or should I be concerned. They anesthetized me and they also brought me out of it. In one hour I was awake.
It is not uncommon for patients to feel tired and dizzy or faint for some time after surgery. However these symptoms can also be indicative of a more serious problem. It is in your best interest to contact your surgeon to discuss your symptoms. Your surgeon will ask you other questions to make sure that nothing serious is wrong.
What can be done for the sore throat. My husband had surgery yesterday and his throat is so sore he is afraid that maybe some damage was done to this area. He is on percocet and has gargled twice with salty water. What else can we do to ease this discomfort?
Sore throats are a known side-effect after general anesthesia. The cause is irritation of the back of the throat by the breathing tube that was used for the case. In the majority of instances, comfort measures are all that are indicated, such as an over-the-counter anesthetic spray, e.g., Chloroceptic, or throat lozenges. Sore throats usually resolve in a day or two following surgery. If it does not improve or gets worse, a call to the surgeon or anesthesiologist is warranted as well as a visit to your family doctor. Should you experience difficulty breathing, immediate evaluation at the nearest emergency room is suggested.
I had surgery in January 2003 in which a tube was placed down my throat as a routine matter. Since that time, I have noticed that sometimes it seems like food or beverages take longer than normal or necessary to get from my throat to my stomach. It's not particularly uncomfortable unless I've imbibed something rather hot that gets "stuck" for awhile in the area behind my sternum maybe an inch or two below my collarbone. I'm wondering if this is caused by the insertion and removal of the tube. Also, I have to have the same surgery on my other hand fairly soon, so, if the tube caused this, is there some way that I could have surgery without a tube?
Although swallowing difficulties can occur after anesthesia, symptoms are usually of brief duration. A continuing symptom of food or liquids "sticking" in the throat for months can be due to a serious unrelated medical condition. You should immediately see your internal medicine or family medicine physician for diagnosis and treatment of this problem. Diagnosis and treatment may also involve referral to an otorhinolaryngologist (ear, nose and throat physician).
Patients undergoing ambulatory surgery should have someone to take them home and stay with them afterwards, if necessary, to provide care. Before the procedure, the patient should receive information about the procedure itself, where it will be performed, laboratory studies that will be ordered, and dietary restrictions. The patient must understand that he or she will be going home on the day of surgery. The patient, or some responsible person, must be able to see that all instructions are carried out. Once at home, the patient must be able to tolerate the pain from the procedure, assuming adequate pain therapy is provided. The majority of patients are satisfied with early discharge.